Nonlinear effects on ENSO's period

Eccles, Fiona and Tziperman, Eli (2004) Nonlinear effects on ENSO's period. Journal of the Atmospheric Sciences, 61 (4). pp. 474-482. ISSN 0022-4928

[img]
Preview
PDF
1520_0469_2004_061_0474_NEOEP_2.0.pdf - Published Version

Download (202kB)

Abstract

The dependence of ENSO’s period on its amplitude is examined using a simple delayed oscillator model. This dependence is first calculated in the strongly nonlinear regime by extracting and analyzing unstable periodic orbits from the chaotic attractor of the model. In this regime, the period is found to decrease with increasing amplitude. Next, the dependence of the period on the amplitude is also calculated analytically and numerically in the weakly nonlinear regime by varying the ocean–atmosphere coupling coefficient. In this case, the period increases with the amplitude. The weakly nonlinear result reflects the dependence of the period on the ocean– atmosphere coupling strength rather than the dependence on the amplitude, while the strongly nonlinear result is the robust take-home message here: the period reduces with increasing amplitude.

Item Type: Journal Article
Journal or Publication Title: Journal of the Atmospheric Sciences
Additional Information: © 2004 American Meteorological Society
Subjects:
ID Code: 59963
Deposited By: ep_importer_pure
Deposited On: 19 Nov 2012 11:25
Refereed?: Yes
Published?: Published
Last Modified: 10 Jun 2019 22:43
URI: https://eprints.lancs.ac.uk/id/eprint/59963

Actions (login required)

View Item View Item